Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 170, NWS Baltimore/Washington

September 28, 20114 counties in Virginia; Prince George's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2011, 8:18 PM EDT for 4 counties in Virginia; Prince George's County, Maryland. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 8:18 PM EDT (00:18 UTC)
Expired
Sep 28, 2011, 10:05 PM EDT
In force
107 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Prince George's County, MD, Arlington County, VA, City of Alexandria, VA, Fairfax County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 41 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS51 KLWX 290018
FFWLWX
DCC001-MDC033-VAC013-059-153-510-290315-
/O.NEW.KLWX.FF.W.0170.110929T0018Z-110929T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE DISTRICT OF COLUMBIA...
  WEST CENTRAL PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA...
  EASTERN ARLINGTON COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING FROM A 
THUNDERSTORM OVER THE WARNED AREA. RAINFALL RATES OF ONE TO TWO 
INCHES PER HOUR CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE ALEXANDRIA...ARLINGTON...BALLSTON...DUMFRIES...FORT   
BELVOIR...FRANCONIA...LORTON...NEWINGTON...ROSSLYN...  
SPRINGFIELD...WOODBRIDGE...HYATTSVILLE...LANDOVER...LANGLEY 
PARK...ADAMS MORGAN...ANACOSTIA...GEORGETOWN...AND DOWNTOWN 
WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3894 7687 3874 7703 3888 7703 3889 7706
      3889 7707 3874 7706 3872 7710 3868 7707
      3871 7710 3871 7713 3862 7717 3863 7723
      3856 7725 3857 7735 3890 7711 3901 7697

$$

JRK
2 follow-up statements
691 
WGUS71 KLWX 290119
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT WED SEP 28 2011

DCC001-MDC033-VAC013-290120-
/O.CAN.KLWX.FF.W.0170.000000T0000Z-110929T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-ARLINGTON VA-
919 PM EDT WED SEP 28 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DISTRICT OF
COLUMBIA...AND EASTERN ARLINGTON AND WEST CENTRAL PRINCE GEORGES
COUNTIES...

THE HEAVIEST RAIN HAS MOVED EAST OF WASHINGTON DC AND FLASH FLOODING 
IS NO LONGER EXPECTED.

LAT...LON 3885 7711 3885 7707 3874 7706 3871 7713
      3862 7717 3863 7721 3864 7722 3863 7723
      3859 7724 3860 7733 3886 7714

$$

VAC059-153-510-290315-
/O.CON.KLWX.FF.W.0170.000000T0000Z-110929T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ALEXANDRIA VA-PRINCE WILLIAM VA-FAIRFAX VA-
919 PM EDT WED SEP 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHEASTERN FAIRFAX...EAST CENTRAL PRINCE WILLIAM AND CITY OF
ALEXANDRIA COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN HAS MOVED NORTH AND EAST OF THE WESTERN SUBURBS OF 
WASHINGTON DC. HOWEVER...SMALL CREAKS AND STREAMS WILL CONTINUE TO 
RESPOND FROM THE EXCESSIVE RUNOFF WITH THE HEAVY RAINFALL EARLIER 
THIS EVENING. THEREFORE...THE FLASH FLOOD WARNING REMAINS IN EFFECT. 
SPOTTER AND MESONET DATA HAD INDICATED ALMOST TWO INCHES OF RAIN 
FELL IN JUST OVER AN HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRANCONIA... 
HUNTINGTON...GROVETON...SPRINGFIELD...LINCOLNIA AND WOODBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

&&

LAT...LON 3885 7711 3885 7707 3874 7706 3871 7713
      3862 7717 3863 7721 3864 7722 3863 7723
      3859 7724 3860 7733 3886 7714

$$

JRK
106 
WGUS71 KLWX 290205
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT WED SEP 28 2011

VAC059-153-510-290215-
/O.CAN.KLWX.FF.W.0170.000000T0000Z-110929T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ALEXANDRIA VA-PRINCE WILLIAM VA-FAIRFAX VA-
1005 PM EDT WED SEP 28 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
FAIRFAX...EAST CENTRAL PRINCE WILLIAM AND CITY OF ALEXANDRIA
COUNTIES...

THE RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3885 7711 3885 7707 3874 7706 3871 7713
      3862 7717 3863 7721 3864 7722 3863 7723
      3859 7724 3860 7733 3886 7714

$$

JRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:54 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 28, 2:54 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED SEP 28 2011

.SYNOPSIS...
A CUTOFF LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT EAST ACROSS THE
MIDWEST THROUGH TONIGHT. A COLD FRONT IS EXPECTED TO IMPACT THE
MID-ATLANTIC REGION ON THURSDAY. AN UPPER-LEVEL DISTURBANCE WILL
IMPACT THE REGION FRIDAY AND SATURDAY BEFORE CANADIAN HIGH PRESSURE
SLOWLY BUILDS OVERHEAD SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THURSDAY EVENING/...
STALLED FRONTAL BOUNDARY REMAINS ACROSS THE BLUE RIDGE MOUNTAINS
THIS AFTERNOON. CONVECTION THAT MOVED THROUGH EARLIER THIS MORNING
HELPED STABILIZE THE ATMOS FOR MUCH OF THE MORNING AND EARLY
AFTERNOON. CLOUD HAVE BEGUN TO BREAK...AND HEATING HAS BEGUN
ACROSS MUCH OF THE CWFA.

WV LOOP AND 500MB ANALYSIS SHOWS A WEAK SHORTWAVE MOVING NORTH
ACROSS NORTHERN VIRGINIA AND EASTERN MARYLAND. DO EXPECT CONVECTION
TO FORM ALONG AND EAST OF THE FRONT ACROSS THE BLUE RIDGE THIS
AFTERNOON...AND BE AIDED BY THE WEAK SHORTWAVE ALOFT. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY THREAT
BEING DAMAGING WIND GUSTS. SOME LARGE HAIL IS ALSO POSSIBLE...WITH
AN ISOLATED TORNADO.

THE FRONT WILL BEGIN TO SHIFT EASTWARD LATE TONIGHT AS THE LONGWAVE
500MB TROUGH ALSO BEGINS TO SHIFT EAST. THE FRONT SHOULD MOVE OFF
THE COAST BY MIDDAY THURSDAY. STEEPENING MID LEVEL LAPSE RATES AND A
NEGATIVELY TILTED 500MB TROUGH MAY CONTRIBUTE TO SOME SCT SHRA/TSRA
DURING THE EARLY PART OF THURSDAY.

&&

.SHORT TERM /6 PM THURSDAY EVENING THROUGH FRIDAY/...
COOLER AND NOTICEABLY LESS HUMID CONDITIONS ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY NIGHT THROUGH FRIDAY. MIN TEMPS THURSDAY
NIGHT WILL RANGE FROM THE 40S IN THE POTOMAC HIGHLANDS TO NEAR 60
IN WASHINGTON AND BALTIMORE. MAX TEMPS FRIDAY WILL RANGE FROM THE
50S IN THE MOUNTAINS TO THE UPPER 70S IN CENTRAL VIRGINIA.

A POTENT UPPER-LEVEL SHORTWAVE WILL DROP SOUTHWEST FROM CANADA INTO
THE GREAT LAKES THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL CARVE
OUT AN UPPER-LEVEL TROUGH OVER THE MID-ATLANTIC DURING THIS TIME.
DESPITE THE COLDER AIR ALOFT...MOST PLACES WILL REMAIN DRY WITH JUST
SOME CLOUDS DUE TO A WESTERLY DOWNSLOPING FLOW BEHIND THE COLD
FRONT. THE ONE EXCEPTION WILL BE ACROSS THE ALLEGHENY AND POTOMAC
HIGHLANDS. AN UPSLOPE COMPONENT TO THE LOW-LEVEL FLOW MAY TRIGGER A
FEW SHOWERS...ESPECIALLY FRIDAY AFTERNOON WHERE THERE MAY BE LIMITED
INSTABILITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
ANOTHER SHORTWAVE WILL ROTATE AROUND THE TROUGH CAUSING AN
UPPER-LEVEL LOW TO CLOSE OFF FRIDAY NIGHT INTO SATURDAY. A NORTHWEST
FLOW WILL AROUND THIS SYSTEM WILL USHER IN MORE MOISTURE FROM THE
GREAT LAKES. DEEPER MOISTURE ALONG WITH INCREASED LIFT FROM THE
UPPER-LEVEL LOW WILL CAUSE PLENTY OF CLOUDS ALONG WITH THE
POSSIBILITY OF SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS
THE ALLEGHENY AND POTOMAC HIGHLANDS DUE TO AN UPSLOPE COMPONENT TO
THE LOW-LEVEL FLOW.

COLDER AIR ALOFT ALONG WITH INCREASED CLOUD COVER AND MOISTURE WILL
COMBINE WITH A NORTHWEST FLOW TO USHER IN THE COOLEST AIRMASS OF THE
SEASON. MIN TEMPS FRIDAY NIGHT WILL RANGE FROM THE 30S IN THE
MOUNTAINS TO THE LOWER 50S IN WASHINGTON AND BALTIMORE. MAX TEMPS
SATURDAY WILL REMAIN IN THE 30S ACROSS THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS TO NEAR 60 IN WASHINGTON AND
BALTIMORE. STRONG COLD ADVECTION AND LIFT MAY CAUSE ENOUGH COLD AIR
ALOFT FOR A FEW SNOW SHOWERS TO MIX IN ACROSS THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS OVERNIGHT FRIDAY...GENERALLY FOR
ELEVATIONS ABOVE 3KFT. NO ACCUMULATION IS EXPECTED.

AN UPPER-LEVEL TROUGH WILL REMAIN OVERHEAD SATURDAY NIGHT CAUSING
MORE UNSETTLED AND COOL CONDITIONS. THE MID-LEVEL TROUGH WILL SLOWLY
MOVE EAST SUNDAY AND HIGH PRESSURE IS EXPECTED TO BUILD OVERHEAD
LATER SUNDAY THROUGH THE MIDDLE PORTION OF NEXT WEEK. DRY CONDITIONS
ARE EXPECTED DURING THIS TIME ALONG WITH A MODERATING TREND IN
TEMPERATURES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCT/NMRS SHRA/TSRA EXPECTED AT THE EASTERN TERMINAL SITES THIS
AFTERNOON AND OVERNIGHT. ACTIVITY WILL FORM ALONG AND AHEAD OF A
STALLED FRONTAL BOUNDARY LATE THIS AFTERNOON. CONVECTION WILL SLOWLY
PUSH EASTWARD OVERNIGHT...WITH LINGERING SHRA/TSRA FOR THE EARLY
HALF OF THURSDAY.

VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY. WESTERLY
WINDS MAY GUST AROUND 20 KNOTS...ESPECIALLY FRIDAY AFTERNOON. AN
UPPER-LEVEL TROUGH WILL BRING UNSETTLED CONDITIONS FRIDAY NIGHT
THROUGH SATURDAY. SCATTERED SHOWERS ALONG WITH MVFR CIGS/VSBYS ARE
POSSIBLE. NORTHWEST WINDS WILL GUST AROUND 20 KNOTS.

HIGH PRESSURE WILL SLOWLY BUILD OVER THE TERMINALS SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.MARINE...
S/SW WINDS AOB 15 KT THROUGH THURSDAY. STRONG/SEVERE CONVECTION MAY
LEAD TO SMW THROUGH THE OVERNIGHT HOURS. A WEAK FRONT WILL CROSS THE
WATERS TOMORROW.

WESTERLY WINDS ARE EXPECTED BEHIND A COLD FRONT THURSDAY NIGHT
THROUGH FRIDAY. AN SCA MAY BE NEEDED FOR PORTIONS OF THE WATERS
FRIDAY.

AN UPPER-LEVEL TROUGH WILL BUILD OVER THE WATERS FRIDAY NIGHT
THROUGH SATURDAY. AN SCA WILL LIKELY BE NEEDED FOR PORTIONS OF THE
WATERS. HIGH PRESSURE WILL SLOWLY BUILD OVERHEAD SUNDAY INTO EARLY
NEXT WEEK. A SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY DURING THIS
TIME.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE RUNNING AROUND A FOOT ABOVE NORMAL THIS
AFTERNOON. WILL LEAVE THE CFW HEADLINE AS IS. POSITIVE ANOMALIES
WILL CONTINUE UNTIL A W/NW WIND OCCURS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR MDZ007-011-
     014-017-018.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ013-
     016.
VA...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     VAZ052>055-057.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/LASORSA
Hazardous weather outlook, Sep 28, 2:44 PM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT WED SEP 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. A FEW STORMS COULD
BECOME SEVERE WITH THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND AN ISOLATED TORNADO.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH LATE TONIGHT FOR THE
ALONG THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS EXPECTED AGAIN ON THURSDAY AROUND HIGH
TIDE.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FRIDAY THROUGH MONDAY
FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING PRIMARILY ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS. A FEW STORMS COULD BECOME SEVERE AND WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF LIGHT WINDS...DRY AIR AND MINIMUM TEMPERATURES
IN THE LOW TO MID 30S COULD LEAD TO FROST FORMATION OVERNIGHT
SUNDAY IN THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Sep 28, 6:21 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT WED SEP 28 2011

VAZ051-052-055-056-502-282245-
STAFFORD VA-CULPEPER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA-
621 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORM TO AFFECT STAFFORD...CULPEPER...PRINCE
WILLIAM...SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES...

AT 619 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDVEIN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE HEFLIN...SOMERVILLE...ROSEVILLE...RUBY...
SHILOH AND GARRISONVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3870 7749 3853 7730 3833 7767 3845 7775
TIME...MOT...LOC 2219Z 227DEG 21KT 3844 7763

JRK
Special weather statement, Sep 28, 7:09 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT WED SEP 28 2011

VAZ052-053-055-282345-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
709 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...PRINCE WILLIAM AND
FAIRFAX COUNTIES...

AT 708 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF INDEPENDENT HILL TO
MONTCLAIR TO 5 MILES SOUTH OF GARRISONVILLE...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE DALE CITY...AQUIA...DUMFRIES...
WOODBRIDGE...TRIANGLE...OCCOQUAN...LAKE RIDGE...LORTON...CHERRY HILL
AND BURKE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3872 7711 3871 7713 3865 7714 3861 7719
      3864 7722 3863 7723 3856 7725 3847 7731
      3839 7747 3857 7745 3865 7748 3886 7721
      3875 7709
TIME...MOT...LOC 2308Z 234DEG 23KT 3868 7741 3859 7733
          3842 7744

JRK
Special weather statement, Sep 28, 7:38 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT WED SEP 28 2011

DCZ001-MDZ009-013-VAZ052>054-290010-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
738 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 737 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LANGLEY TO WOODBRIDGE...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE BETHESDA...LINCOLNIA...AMERICAN
UNIVERSITY...ARLINGTON...CHEVY CHASE...FRANCONIA...GEORGETOWN...
ROSSLYN...ALEXANDRIA AND ADAMS MORGAN.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3880 7702 3888 7703 3889 7707 3869 7706
      3869 7707 3872 7707 3871 7713 3863 7716
      3861 7720 3863 7723 3858 7725 3855 7730
      3871 7730 3901 7720 3909 7715 3913 7699
TIME...MOT...LOC 2337Z 216DEG 17KT 3896 7714 3864 7723

JRK
Special weather statement, Sep 28, 8:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT WED SEP 28 2011

DCZ001-MDZ009-010-013-016-VAZ052>054-290045-
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-CHARLES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
812 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...HOWARD...MONTGOMERY...PRINCE GEORGES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...CHARLES AND FAIRFAX COUNTIES...

AT 810 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BETHESDA TO JEFFERSON MANOR TO 12 MILES SOUTHWEST
OF MASON NECK...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE GARRETT PARK...GROVETON...CHEVY CHASE
VIEW...CHEVY CHASE SECTION FIVE...WHEATON...MASON NECK...THE WHITE
HOUSE...THE MALL...HOWARD UNIVERSITY AND GALLAUDET UNIVERSITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY DOWNPOURS AND WIND GUSTS OF 35 TO 45 MPH CAN ALSO BE
EXPECTED WITH THIS STORM. THE HEAVY RAIN WILL REDUCE VISIBILITIES TO
BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

RAINFALL OF AN INCH IN JUST UNDER AN HOUR CAN BE EXPECTED WITH
THIS LINE OF STORMS.

&&

LAT...LON 3929 7691 3899 7686 3871 7699 3865 7703
      3858 7720 3861 7719 3864 7722 3862 7724
      3859 7724 3858 7725 3907 7723 3918 7714
TIME...MOT...LOC 0010Z 221DEG 18KT 3902 7711 3880 7706
          3853 7730

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:12 PM EDTSpecial Weather StatementLWXArlington, City of Alexandria, City of Falls Church33 min
Sep 28, 9:32 PM EDTSpecial Marine WarningLWX118 min
Sep 29, 5:04 AM EDTDense Fog AdvisoryLWXClarke, Culpeper, Fairfax, Fauquier, Greene, Madison and 5 more4 hr
Sep 28, 8:56 PM EDTSpecial Weather StatementLWXFrederick, Howard, Prince George's34 min
Sep 28, 9:27 PM EDTSpecial Weather StatementLWXBaltimore, Prince George's, City of Baltimore48 min
Sep 28, 9:28 PM EDTSpecial Weather StatementLWXBaltimore, Prince George's, City of Baltimore47 min
Sep 28, 9:55 PM EDTSpecial Weather StatementLWXBaltimore, Prince George's, City of Baltimore20 min
Sep 29, 2:14 PM EDTSpecial Weather StatementLWXMontgomery31 min

Nearby

Flash Flood Warnings in Virginia, 2011Flash Flood Warnings in Maryland, 2011Flash Flood Warnings in District of Columbia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.